Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 70, NWS Wilmington, OH

May 25, 2002Clinton County, Fayette County, Greene County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 25, 2002, 8:27 PM EDT for Clinton County, Fayette County, Greene County, Ohio. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2002, 8:27 PM EDT (00:27 UTC)
Expired
May 25, 2002, 9:00 PM EDT
In force
33 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Clinton County, OH, Fayette County, OH, Greene County, OH

The radar

The Cincinnati radar (KILN), 17 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:40 PM EDTThunderstorm Wind 50 EJamestown, OHTrees were knocked down across much of the eastern part of the county.
May 25, 8:45 PM EDTThunderstorm Wind 50 EWilmington, OHA few trees were downed. Several homes had siding peeled from the structure.
May 25, 8:45 PM EDTThunderstorm Wind 50 EWashington Court Hou, OHSeveral trees were downed across the northern and central portions of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr
May 25, 6:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 260027
SVRILN
OHC027-047-057-260100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
826 PM EDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN CENTRAL OHIO...
  CLINTON COUNTY IN SOUTHWEST OHIO...
  GREENE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 900 PM EDT...

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES           
  SOUTHEAST OF BELLBROOK TO 6 MILES WEST OF WILMINGTON TO 4 MILES    
  NORTH OF BLANCHESTER...MOVING EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMINGBURG...
  JAMESTOWN...
  JEFFERSONVILLE...
  SABINA...
  SHAWNEE HILLS...
  WASHINGTON COURT HOUSE...
  WILMINGTON...

WINDS GUST TO 60 MPH ARE EXPECTED IN THE WARNED AREA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:35 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 25, 5:35 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
535 PM EDT SAT MAY 25 2002

LINE OF THUNDERSTORMS LOOKS PRETTY SOLID...SO WILL UP POPS TO 100.

REST OF FORECAST LOOKING GOOD.

ILN...NONE.

SITES

In the hours before

Local storm report, May 25, 6:34 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
634 PM EDT SAT MAY 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    2 E UNION CITY            OH   73 MPH TSTM WIND GUST
05/25/02   DARKE

JF
Local storm report, May 25, 7:24 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
724 PM EDT SAT MAY 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    2 E UNION CITY            OH   73 MPH TSTM WIND GUST
05/25/02   DARKE

0610 PM    UNION CITY                OH   WIND DAMAGE
05/25/02   DARKE                          SEVERAL TREES DOWN

0620 PM    ANSONIA                   OH   WIND DAMAGE
05/25/02   DARKE                          SEVERAL TREES DOWN

0633 PM    VERSAILLES                OH   WIND DAMAGE
05/25/02   DARKE                          SEVERAL TREES DOWN

0645 PM    VERONA                    OH   WIND DAMAGE
05/25/02   PREBLE                         1 TREE DOWN

JF
Special weather statement, May 25, 7:38 PM EDT, 49 minutes before
INZ050-058-059-OHZ034-035-042-260000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
738 PM EDT SAT MAY 25 2002

SEVERE THUNDERSTORM WATCH #329 THAT WAS IN EFFECT FOR...MERCER...
AUGLAIZE...SHELBY AND DARKE COUNTIES IN OHIO AND WAYNE...FAYETTE
AND UNION COUNTIES IN INDIANA...HAS BEEN CANCELLED.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED EAST OF
THE AREA...BUT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 9 PM
EDT...8 PM EST.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
UPDATES.
Special weather statement, May 25, 8:14 PM EDT, 13 minutes before
OHZ026-044-260045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
814 PM EDT SAT MAY 25 2002

SEVERE THUNDERSTORM WATCH #331 THAT WAS IN EFFECT FOR...
HARDIN AND LOGIN COUNTIES HAS BEEN CANCELLED.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED EAST OF
THE AREA...BUT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 9 PM
EDT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
UPDATES.

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.